Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 54, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 2020, 2:32 AM EDT for Cheboygan County, Emmet County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2020, 2:32 AM EDT (06:32 UTC)
- Expired
- Sep 26, 2020, 3:04 AM EDT
- In force
- 32 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cheboygan County, MI, Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 87 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239
WUUS53 KAPX 260632
SVRAPX
MIC031-047-260715-
/O.NEW.KAPX.SV.W.0054.200926T0632Z-200926T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
232 AM EDT Sat Sep 26 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northern Cheboygan County in northern Michigan...
Northern Emmet County in northern Michigan...
* Until 315 AM EDT.
* At 231 AM EDT, a severe thunderstorm was located near Bliss, or 8
miles northwest of Pellston, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
* Locations impacted include...
Cheboygan, Pellston, Carp Lake, Bliss, Cross Village, Cheboygan
State Park, Alverno, Levering, Mullet Lake and Riggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4553 8432 4557 8505 4570 8503 4571 8501
4574 8502 4574 8450 4573 8448 4573 8443
4572 8442 4574 8438 4574 8433 4570 8437
4570 8432
TIME...MOT...LOC 0631Z 271DEG 37KT 4564 8493
HAIL...1.00IN
WIND...<50MPH
$$
ADAM2 follow-up statements
215
WWUS53 KAPX 260657
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
257 AM EDT Sat Sep 26 2020
MIC047-260707-
/O.CAN.KAPX.SV.W.0054.000000T0000Z-200926T0715Z/
Emmet MI-
257 AM EDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EMMET COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4553 8432 4555 8473 4563 8473 4574 8459
4574 8450 4573 8448 4573 8443 4572 8442
4574 8438 4574 8433 4570 8437 4570 8432
TIME...MOT...LOC 0657Z 267DEG 37KT 4562 8457
$$
MIC031-260715-
/O.CON.KAPX.SV.W.0054.000000T0000Z-200926T0715Z/
Cheboygan MI-
257 AM EDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR NORTHERN CHEBOYGAN COUNTY...
At 257 AM EDT, a severe thunderstorm was located near Mullet Lake, or
near Cheboygan, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
Locations impacted include...
Cheboygan, Cheboygan State Park, Mullet Lake, Alverno and Riggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4553 8432 4555 8473 4563 8473 4574 8459
4574 8450 4573 8448 4573 8443 4572 8442
4574 8438 4574 8433 4570 8437 4570 8432
TIME...MOT...LOC 0657Z 267DEG 37KT 4562 8457
HAIL...1.00IN
WIND...<50MPH
$$
ADAM997
WWUS53 KAPX 260704
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
304 AM EDT Sat Sep 26 2020
MIC031-260713-
/O.CAN.KAPX.SV.W.0054.000000T0000Z-200926T0715Z/
Cheboygan MI-
304 AM EDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEBOYGAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
LAT...LON 4553 8432 4555 8473 4563 8473 4574 8459
4574 8450 4573 8448 4573 8443 4572 8442
4574 8438 4574 8433 4570 8437 4570 8432
TIME...MOT...LOC 0702Z 271DEG 37KT 4562 8447
$$
ADAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 11:45 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 25, 11:45 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 PM EDT Fri Sep 25 2020
.UPDATE...
Issued at 925 PM EDT Fri Sep 25 2020
Upstream cold front has reached Eastern Minnesota late this
evening. Area of strong to marginally severe convection continues
to fire ahead of this front...impacting Western Lake Superior and
locations along the Upper Peninsula/Wisconsin border. Convection
is being forced by an upper level jet max and fueled by MUCAPES
of 1500-2000 J/kg and a narrow 850 mb theta E ridge. Latest near
term models still suggest a rapid weakening of this area of
convection as the jet max lifts northward into Canada...resulting
in a rapid diminish in upper level support. Certainly expect some
showers and storms will spread into our CWA as some instability
and descent moisture is maintained ahead of the front...but
rapidly diminishing upper level support will likely preclude the
possibility of any severe storms.
&&
.NEAR TERM...(Through Saturday)
Issued at 347 PM EDT Fri Sep 25 2020
...Remaining warm, with increasing shower and thunderstorm chances...
High impact weather potential: Hazardous swimming conditions along
parts of Lake Michigan tonight into Saturday morning. Chance for a
few thunderstorms at times tonight into Saturday.
Pattern synopsis/forecast:
Relatively fast mid and upper level zonal flow found across the
northern Conus and southern Canada early this afternoon. Weak mid
level ridge axis across our neck of the woods, with dual shortwave
troughs located upstream...one pivoting east across North Dakota,
with another more impressive one punching into southwest Canada. At
the surface, weak cold front extending south from northern Manitoba
low pressure into Minnesota, with a maturing warm front extending
southeast from this low across Lake Superior into eastern upper
Michigan. Increasing warm air advection and a drying mid level
environment within strengthening southwest winds behind this front
overspread northern Michigan, bringing well above normal
temperatures and plenty of sunshine, especially for areas south of
the big bridge.
Mid and upper level flow regime begins to amplify tonight into the
weekend, made to do so by intense upper level jet punching off the
Pacific into the west coast and Intermountain West. This transition
punts current North Dakota wave northeast across Lake Superior
overnight, reaching western Quebec by Saturday afternoon. Attendant
Minnesota cold front makes steady progress east into Upper Michigan
tonight, steadily weakening in the process with detachment of its
mid level support.
Primary forecast concerns/challenges: Addressing shower and
thunderstorm potential tonight and Saturday.
Details:
As mentioned, upstream cold front makes steady east progress into
the northwest Great Lakes tonight, expected to stall and eventually
wash out vicinity eastern upper Michigan on Saturday as mid level
support completely detaches. Showers and thunderstorms will
initially expand and become better organized to our west this
evening, with overall intensity and organization of these showers
likely decreasing as they head east into eastern upper Michigan
later this evening and overnight as that mid level support
decreases. Shower threat will nudge southeast with time into
northern lower Michigan late tonight into Saturday. Still cannot
rule out a few rumbles of thunder as elevated instability
plume/elevated mid level lapse rates fold overhead. Still,
pronounced low level cap and greatly reduced deep layer forcing
should keep storms well below severe limits. In addition, above also
supports minimal shower coverage on Saturday, much much of the time
and most of the area likely remaining dry through the day.
Definitely another mild day, although more cloud cover will likely
prevent temperatures from reaching the values observed this
afternoon. Still, projected highs ranging from around 70 (eastern
upper) to upper 70s (south side of the sunrise side) are several
degrees above normal for this time of year.
&&
.SHORT TERM...(Saturday night through Monday)
Issued at 347 PM EDT Fri Sep 25 2020
High Impact Weather Potential: A few thunderstorms possible for some
Saturday night.
Pattern Synopsis:
Mainly zonal flow will be in place across the northern CONUS to
start the period before a shortwave digs from the Pacific NW into
the southern Great Plains by Monday, amplifying a longwave trough
centered over the middle of the country. At the surface, a cyclone
near 990 mb over Manitoba will gradually weaken as a second cyclone
develops over Ontario collocated with more favorable
divergence/ascent aloft. Embedded shortwaves/speed maxima are
expected to rotate through the main flow over the Great Lakes into
early this upcoming week. A relatively weak front looks to pass
through northern Michigan on Sunday before a stronger cold front
sweeps across in the late Sunday night/early Monday time frame,
ushering in colder weather for the Great Lakes.
Forecast/Details:
A cluster of thunderstorms look to initiate along a warm front
draped across central Wisconsin Saturday afternoon, eventually
trekking across Lake Michigan and into eastern upper and Tip of the
Mitt Saturday evening/night amidst strong SW/WSW flow aloft. These
storms are expected to be elevated as forecast soundings display
steep mid-level lapse rates producing around 1,000 J/kg MUCAPE
overtop of capped/stable low-levels. With strong upper-level shear
in place, an organized storm or two capable of producing hail can't
be ruled out, but is not anticipated. These storms should vacate to
the east by Sunday morning.
Additional rain chances arrive Sunday late morning/afternoon along
and behind a cold front moving across the state. While relatively
weak, this should wipe favorable low-level moisture from the region.
Rain chances are expected to continue into Monday with continued
warm air advection/frontogenetical forcing setting up over the area
while slowly moving eastward. This will bring more of on-and-off
rain showers to the area as opposed to a washout as rain totals are
expected to be less than 0.25" for most. A second front swings
across the Great Lakes late, likely early Monday, ushering in colder
temperatures across the region. Otherwise, high temps in the low to
mid 70s are expected on Sunday before cooling off into the upper
50s/low 60s on Monday.
.LONG TERM...(Monday night through Friday)
Issued at 347 PM EDT Fri Sep 25 2020
High Impact Weather Potential: Low...Cool temps arrive this
upcoming week
Amplified longwave troughing is expected to encompass much of the
central CONUS through the upcoming workweek. Embedded
shortwaves/speed maxima could provide favorable ascent to support
relatively weak cyclone development to our north and east, aiding
continued northwest flow across the Great Lakes into the end of the
week. With a colder air mass being funneled in over the relatively
warm lake waters, lake effect rain showers are possible across
typical northwest flow areas for a chunk of the workweek. The main
story of this upcoming week will be the cool afternoon temperatures
as amplified troughing sits overhead into next weekend. Highs in the
mid 50s are anticipated across much of the area on Tuesday and are
only expected to get colder during the week. By Thursday, highs
could struggle to reach above 50 for most.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM EDT Fri Sep 25 2020
A cold front will sweep thru Wisconsin and into Northern Michigan
overnight...and will then stall over our area Saturday. Chances
of showers and a few thunderstorms will develop overnight into
Saturday along and ahead of this front...but overall VFR
conditions will prevail. LLWS will continue to impact our TAF
sites overnight into Saturday morning as low level winds
strengthen ahead of this system. Surface winds will remain from
the south at 10 to 15 kts with some higher gusts expected on
Saturday.
&&
.MARINE...
Issued at 347 PM EDT Fri Sep 25 2020
Gusty south and southwest winds into this evening will gradually
subside overnight into Saturday. Southerly winds increase quickly
heading into Sunday evening and night as low pressure races across
the northern Great Lakes. Another round of small craft advisory
conditions are likely during this period on several of our nearshore
waters. Southwest winds, at times gusty, continue into Sunday. A few
showers and thunderstorms are expected at times through this
weekend, although much of the time will remain dry.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 11 AM EDT Saturday for MIZ095-098.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Saturday for LHZ348.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Saturday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 5 AM EDT Saturday for LSZ321.
&&
UPDATE...MR
NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MR
MARINE...MBHazardous weather outlook, Sep 25, 3:23 PM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 323 PM EDT Fri Sep 25 2020 MIZ016>018-020>036-041-042-086>088-095>099-261200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 323 PM EDT Fri Sep 25 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Hazardous swimming conditions are expected tonight on the beaches of western Mackinac County and Beaver Island. There is a chance for thunderstorms tonight in eastern upper Michigan, and portions of northwest lower Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous swimming conditions are expected Saturday morning on the beaches of western Mackinac County and Beaver Island. Thunderstorms are possible in portions of northern Michigan this weekend. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 323 PM EDT Fri Sep 25 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for thunderstorms tonight around Whitefish Bay and the Saint Mary's river system, as well as northern Lake Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are also possible at times across the the waters surrounding northern Michigan this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Sep 26, 12:51 AM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1251 AM EDT Sat Sep 26 2020
MIZ086-095-096-260530-
Western Chippewa-Eastern Mackinac-Western Mackinac-
1251 AM EDT Sat Sep 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHIPPEWA AND
NORTHWESTERN MACKINAC COUNTIES...
At 1250 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Curtis to near Blaney Park to 13
miles east of Manistique. Movement was east at 60 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Curtis, Brevort, Trout Lake, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Engadine, Rexton, Gould City, East Lake, Batty Doe Lake,
Garfield Township and Loon Lake.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4596 8590 4597 8586 4624 8586 4625 8524
4631 8524 4632 8489 4600 8492 4598 8508
4601 8516 4601 8523 4605 8533 4604 8546
4605 8549 4593 8564 4594 8588 4595 8590
TIME...MOT...LOC 0450Z 256DEG 51KT 4624 8567 4612 8588 4596 8598
ADAMSpecial weather statement, Sep 26, 2:20 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Gaylord MI
220 AM EDT Sat Sep 26 2020
MIZ016-017-097-260700-
Mackinac Island/Bois Blanc Island-Cheboygan-Emmet-
220 AM EDT Sat Sep 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CHEBOYGAN AND
NORTHERN EMMET COUNTIES...
At 220 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilderness State Park to near Good
Hart. Movement was east at 50 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Cheboygan, Mackinaw City, Mackinac Island, Carp Lake, Bliss, Cross
Village, Point Aux Pins On, Nine Mile Point, Cheboygan State Park,
Alverno, Levering, Mullet Lake, Wilderness State Park and Riggsville.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4588 8355 4589 8363 4556 8408 4562 8420
4562 8425 4556 8425 4557 8517 4573 8503
4583 8483 4583 8486 4584 8477 4585 8452
4580 8432 4575 8431 4570 8437 4566 8418
4558 8409 4590 8364 4590 8353
TIME...MOT...LOC 0620Z 267DEG 46KT 4579 8486 4562 8514
ADAMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:51 AM EDT | Special Weather Statement | APX | Mackinac | 39 min |
| Sep 26, 2:20 AM EDT | Special Weather Statement | APX | Emmet | 40 min |
| Sep 26, 8:28 AM EDT | Special Marine Warning | APX | 32 min | |
| Sep 26, 8:29 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 46 min |
| Sep 26, 9:21 AM EDT | Special Marine Warning | APX | 54 min | |
| Sep 26, 9:38 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Kalkaska | 37 min |
| Sep 26, 10:03 AM EDT | Special Marine Warning | APX | 42 min | |
| Sep 26, 10:14 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Otsego | 46 min |
| Sep 26, 11:37 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Montmorency, Oscoda, Otsego | 38 min |
| Sep 26, 12:16 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 29 min |
| Sep 26, 3:36 PM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee | 24 hr |
| Sep 26, 3:38 PM EDT | Small Craft Advisory | APX | 37 hr | |
| Sep 26, 6:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.